A new study has found that use of a commonly prescribed high blood pressure medication is associated with severe gastrointestinal symptoms that mimic celiac disease, possibly leading to misdiagnosis and unnecessary treatment for the disease when discontinuation of the medication is appropriate.
Researchers from the Mayo Clinic have published a study showing an association between the anti-hypertensive medication Olmesartan and symptoms commonly diagnosed as celiac disease.
Olmesartan is a prescription medication marketed under the brand names Benicar, Azor and Tribenzor. Doctors prescribe Olmesartan for the treatment of high blood pressure, or hypertension, in adults and children.
Celiac disease is an autoimmune disease in which intolerance to gluten in the diet causes gastrointestinal symptoms such as abdominal pain, gas or indigestion, nausea and vomiting, unexplained weight loss, decreased appetite, diarrhea, constipation, or stools that are bloody, “fatty” or foul smelling. Because celiac disease causes a lack of absorption of vitamins, minerals, nutrients and calories in the intestines, other symptoms of nutritional deficiency can also develop. When left untreated, celiac disease can cause life-threatening complications such as other autoimmune disorders, bone disease, intestinal cancer, anemia, hypoglycemia, infertility, miscarriage and liver disease.
From August 2008 to August 2011, physicians at the Mayo Clinic in Rochester, MN treated 22 patients between the ages of 47 and 81 with unexplained symptoms of chronic diarrhea and weight loss. Fourteen of the patients required hospitalization due to the severity of their symptoms. Patients came from seventeen different states, most referred to the Mayo Clinic by their physician after extensive medical evaluation and other therapeutic trials failed. Some of the 22 patients had been diagnosed with celiac disease.
Physicians first suspected an association between Olmesartan and the celiac-like symptoms after two patients referred to the Mayo Clinic for evaluation of presumed celiac disease showed improvement during hospitalization, but promptly suffered a relapse after hospital discharge. The patients questioned whether the relapse could be due to their hypertensive medication, Olmesartan suspended during hospitalization due to hypotension and resumed upon discharge.
“We thought these cases were celiac diseases initially because their biopsies showed features very like celiac disease, such as inflammation,” said lead study author Dr. Joseph Murray in a press release. “What made them different was they didn’t have the antibodies in their blood that are typical for celiac disease.”
Watch a video of Dr. Murray speaking about the study:
The patients also did not respond to celiac disease treatments such as a gluten-free diet.
Several of the patients were taken off Olmesartan and their symptoms dramatically improved. Eventually, Olmesartan use was discontinued in all 22 patients and all showed improvement.
“We also examined several thousand cases of celiac disease and it didn’t look like this drug was any more common among them than in the general population,” Dr. Murray told MedPage Today. “My impression is that this drug is not associated with real celiac disease. It’s associated with something that mimics celiac disease.”
The number of patients taking Olmesartan who have developed Celiac-like symptoms is unknown.
Dr. Peter Green, director of the Celiac Disease Center at Columbia Medical School and uninvolved in the study, told HealthDay News that one of his patients went into kidney failure and required dialysis after developing celiac-like symptoms while taking Olmesartan.
“It’s really an awareness issue,” Dr. Murray said. “We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome — that they think about medications as a possible association.”
Severe Spruelike Enteropathy Associated with Olmesartan appears in the August 2012 issue of
Mayo Clinic Proceedings.